MONDAY, Oct. 3, 2005 (HealthDay News) -- Giving the antibiotic amoxicillin to infants may contribute to problems with the enamel of their permanent teeth, a new study suggests.
However, the study authors and other experts said the finding is preliminary and more research is needed to determine if a cause-and-effect relationship exists.
Amoxicillin is commonly prescribed to children for problems such as ear infections and other bacterial illnesses.
"The changes in the appearance of the teeth in children that we call dental fluorosis appears to be associated with the use of amoxicillin during the first year of life," said lead researcher Dr. Steven M. Levy, the Wright-Bush-Shreeves Professor of Research and director of Dental Public Health at the University of Iowa.
Exposure to fluoride during the first couple years of life is the primary cause of dental fluorosis, Levy said. Dental fluorosis is permanent damage to enamel-forming cells. The damage causes the enamel to become porous, resulting in staining and discoloration. The problems can range from barely noticeable white flecks, to pits and brown stains.
In their study, Levy and his colleagues followed 579 children from birth until they were 32 months old. Every three to four months, the researchers asked about fluoride intake and amoxicillin use.
They found that 75 percent of the children had been given amoxicillin by 12 months, and 91 percent had received the drug by 32 months. Overall, 24 percent of the children had dental fluorosis, Levy's team reported.
The researchers found that the use of amoxicillin appears to increase the risk of developing dental fluorosis. "Even after we adjusted for fluoride intake, it appears there is a greater occurrence of dental fluorosis in those children who had amoxicillin compared with those who did not," Levy said.
The findings appear in the October issue of the Archives of Pediatric and Adolescent Medicine.
The reason for the possible link between amoxicillin and enamel damage is unclear -- and still not proven, Levy said. "We have to be careful because this is only one study that has found this relationship," he noted. However, Levy said these findings should be taken into account when amoxicillin is prescribed to young children.
"This finding definitely does not mean that parents or children should not be taking amoxicillin when appropriately prescribed," Levy said. "It just means that we need to have science considering this as another possible side effect."
One expert said the study hasn't proven a link between amoxicillin and dental problems.
"It's a little early to try to create a link between amoxicillin and fluorosis," said Dr. Paul S. Casamassimo, a professor of pediatric dentistry at Ohio State University College of Dentistry and author of an accompanying editorial in the journal. "At this point, it's a statistical curiosity and not much more should be made of it until further study is done."
Casamassimo thinks the first observations of this possible problem were made by one dentist, and not enough study has been done to determine if this is a real problem. "There are enough questions and areas of potential bias in the reporting by parents that it really needs to be studied more," he said.
The American Academy of Family Physicians can tell you more about caring for your child's teeth.